In the latest issue of Clinical Endocrinology News, I found an interesting article reporting a proposal to change the name of a hormone. The rationale for the proposed change was “patient safety.”
In 2009, a patient with known panhypopituitarism was admitted to a U.K. hospital for elective surgery. Diagnosis included panhypopituitarism with diabetes insipidus. The patient developed hypernatremia and volume depletion, tragically leading to pronounced hypotension and death.
The author attributes this adverse outcome to a misunderstanding caused by nomenclature. According to the article, the nurses caring for the patient apparently construed diabetes insipidus as diabetes mellitus, and consequently, in the face of normal blood glucose concentrations, failed to recognize an impending crisis, thus, directly leading to the patient’s unfortunate death. The article, supported by the opinion of an expert endocrinologist, posits that the patient might have been saved had the diagnosis been categorized differently. Dr. Joseph Verbalis, a major proponent of the name change, proposes changing the terminology from central diabetes insipidus to AVP-D, “Arginine Vasopressin Deficiency.” At the same time, AVP-R would replace its current designation (nephrogenic diabetes insipidus).
An abbreviated yet interesting review of the history of diabetes informs the reader that the word “diabetes” is derived from the Greek term “για να περάσετε,” meaning “to pass through as a siphon” and was described by Apollonius of Memphis in the 3rd century BCE.
The article pointed out that our current knowledge base is far superior to the ancient physicians of Greece and Rome; therefore, our terminology could use an update. Finally, Dr. Verbalis scores virtue points by pointing out that the American College of Rheumatology has canceled Dr. Wegener’s eponym in favor of “granulomatosis with polyangiitis” because Wegener had been a card-carrying member of the National Socialist Party during WWII.
Why would an old country endocrinologist curmudgeonly object to changing central diabetes insipidus to AVP-D and nephrogenic di to AVP-R?
We are accustomed to name changes, after all. And such events are a valid reason to gather a conclave of experts at an agreeable locale to exchange views and party. Consider how many times Graves’ ophthalmopathy has been renamed: thyroid eye disease, Graves’ eye disease, dysthyroid orbitopathy, and more).
First, the proffered case report occurred in 2009, before medical reconciliation was widely employed.
Second, there has been no known reprise of this tragic scenario over the last decade.
Third, one has to wonder why an endocrinologist was not following the patient. Is it the policy of the NHS to refuse inpatient consultations?
Fourth, the cynical amongst us might suspect that Dr. Verbalis, who acknowledges receiving funds from Otsuka Pharmaceuticals (manufacturers of DDAVP), might be attempting to draw attention to the target product through the new designation.
Changing the diagnosis from DI to AVP-D might have no effect or even confound the problem further. I can recall when omeprazole 20mg was first released as Losec but revised to Prilosec because of the similarity to Lasix — only to become confused with Prozac. I can recall personal experience with these products. (Disclaimer: It was before the age of electronic Rx was instituted.)
I hope the reader will not misconstrue my comments. Any measure that is practical and prevents bad outcomes should be implemented. And there may be sound scientific reasons for changing the name. Fine.
On reflection, though, will this maneuver really prove to be effective? Can the complexity of human biology truly be distilled into words of one syllable? The words of the great Gilda Radner of SNL as Roseanne Roseannadanna remind us: “It’s always something.” So, have the enclave, enjoy the party, and have a great time. But don’t insult us by claiming this will protect patient care and ensure safety — only well-educated doctors and vigilant nurses can do that.
Charles Sharp is an endocrinologist.